Thunderstorm Wind, Gage
- When
- May 24, 10:47 PM CST
- Where
- Gage County, (Bie)beatrice Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.300, -96.750
Isolated to scattered thunderstorms developed in central and northern Kansas during the afternoon on the 24th. These thunderstorms developed into a small complex and moved into southeast Nebraska during the evening on the 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Isolated to scattered thunderstorms developed in central and northern Kansas during the afternoon on the 24th. These thunderstorms developed into a small complex and moved into southeast Nebraska during the evening on the 24th. Although the majority of the thunderstorms were non-severe, there was an isolated strong wind gusts reported over southeast Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 24, 5:25 PM CST, 5 hours 22 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 625 PM CDT TUE MAY 24 2016 .SHORT TERM...(tonight through Friday) Issued at 320 PM CDT Tue May 24 2016 Latest water vapor imagery and RAP 500mb analysis show weak shortwave ridging overhead this afternoon behind a departing complex now over Missouri. Southwesterly flow continues with a few embedded weak shortwaves of interest. The first is over northeast Colorado with another showing up across western Kansas where a few lightning strikes have been noted. Afternoon surface analysis shows area of low pressure over southeast Colorado with very little in the way pressure differences across all of Nebraska and southwest Iowa. Boundary layer moisture remains in place with surface dewpoints fluctuating this afternoon and falling slightly into the upper 50s across our western counties where surface winds turned more southwesterly along a weak boundary. Forecaster uncertainty remains high as a few waves of convection are forecast to drift through the area as early as this evening. With the lack of a strong forcing mechanism late this afternoon into this evening, we continue to question some of the CAM solutions on developing storms over the area before dark. It seems more likely that storms that initiate across western Nebraska and parts of Kansas would spread east/northeast across the forecast area overnight tonight and continue into Wednesday morning. This being said, with a primed and unstable airmass in place, cannot rule anything out and so will continue monitor any convective developments closely. Thunderstorms that roll through overnight should continue into Wednesday morning and exit by afternoon. The cycle continues as several embedded shortwaves drive through southwesterly flow aloft and interact with several boundaries left over from previous convection. A stronger synoptic front will extend northeast from lee cyclone over western Kansas into southeast Nebraska on Thursday which will be the focus for strong thunderstorms Thursday and again on Friday. As has been the case in the past couple days, high moisture content could lead to very heavy rain in the stronger convection. .LONG TERM...(Friday night through Tuesday) Issued at 320 PM CDT Tue May 24 2016 By Friday night, a shortwave trough is forecast to extend across western Nebraska and Kansas and slide northeast into the Missouri River Valley by 00Z Sunday. Lee surface cyclone will also slide east/northeast across Kansas Friday through Saturday with an eastward extending warm front that will continue to be the primary focus for thunderstorm development. Shortwave ridging is expected over the area by mid day Sunday with persistent southwesterly upper level flow into next week. Sunday looks like our best shot at a dry forecast period with pops entering into the picture again Sunday night as a series of shortwaves roll northeast through the region. && .AVIATION...(00Z TAFS for KOMA...KLNK...KOFK through 00Z Thursday) Issued at 625 PM CDT Tue May 24 2016 Recent trends in visible satellite imagery indicate an agitated cumulus field from west of KLNK and KBIE to near KAUH. Latest surface observations indicate generally light winds with the best low-level convergence nearer to the Platte river. The upshot is that we are uncertain whether storms will arise from this convection. The better potential appears to be after 03 or 04z owing to increased moisture flux and isentropic ascent along the strengthening low-level jet. As such, TEMPO groups for thunderstorms have been included beginning at 04z for KLNK, 05z at KOFK and 06z at KOMA. Thunderstorm activity will likely linger in the vicinity of all TAF sites overnight. We have maintained prevailing VFR conditions with MVFR ceilings and visibilities around the thunderstorms. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && SHORT TERM...Kern LONG TERM...Kern AVIATION...Mead
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 334 PM CDT TUE MAY 24 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-251045- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 334 PM CDT TUE MAY 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND WEDNESDAY SCATTERED STORMS ARE POSSIBLE THIS EVENING AND TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...HOWEVER A FEW SEVERE STORMS WILL BE POSSIBLE...FROM LATE THIS EVENING INTO THE OVERNIGHT HOURS. THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. IN ADDITION TO THE SEVERE THREAT...A SIGNIFICANT AMOUNT OF MOISTURE IS IN PLACE ACROSS THE REGION. THUS...ANY STORMS THAT DEVELOP WILL PRODUCE HEAVY RAIN AND POTENTIALLY FLASH FLOODING. THE BIGGEST THREAT FOR FLASH FLOODING WILL BE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK...WITH CHANCES FOR THUNDERSTORMS THROUGH MUCH OF THE PERIOD. SEVERE WEATHER WILL BE POSSIBLE AT TIMES AND SOME FLOODING IS LIKELY TO OCCUR...AT LEAST THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR WEDNESDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 1143 PM CDT TUE MAY 24 2016 NEZ066-068-078-088>090-092-250530- JEFFERSON NE-JOHNSON NE-GAGE NE-LANCASTER NE-SALINE NE-PAWNEE NE- OTOE NE- 1143 PM CDT TUE MAY 24 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE... NORTHEASTERN JEFFERSON...WESTERN JOHNSON...NORTHERN GAGE...SOUTHERN LANCASTER...NORTHWESTERN PAWNEE AND SOUTHWESTERN OTOE COUNTIES UNTIL 1230 AM CDT... AT 1143 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER BEATRICE...MOVING NORTH AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BEATRICE...WILBER...FIRTH...DE WITT...CORTLAND...PLYMOUTH... CLATONIA...HALLAM...PICKRELL...ADAMS...FILLEY...SWANTON... CRAB ORCHARD AND OLIVE CREEK STATE RECREATION AREA. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 188 AND 197. HIGHWAY 77 IN NEBRASKA BETWEEN MILEMARKERS 24 AND 45. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FOR SOUTHEASTERN NEBRASKA. LAT...LON 4026 9637 4029 9709 4058 9706 4058 9643 TIME...MOT...LOC 0443Z 181DEG 55KT 4027 9677 MEAD
The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 04:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627860.